Kansas, 2002

Hail and Damaging Winds in Kansas, June 26, 2002

June 26, 2002 · NWS ICT · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 1:55 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED JUN 26 2002

MAIN CONCERNS THIS FORECAST CYCLE WILL BE PCPN CHCS EARLY THIS
EVE...AND WARMER TEMPS IN THE EXTENDED.

UPR AIR ANALYSIS SHOWS MCV CURRENTLY SPINNING SOUTH ACROSS WRN KS
ATTM WITH JUST SOME WDLY SCT -TSRA NEAR RSL. UPR LVL FLOW IS WK
NWRLY.  SFC OBS ALSO SHOW WK TROF IS MOVING ACROSS THE
AREA...LOCATED FROM CNK-RSL-HYS.  AVN PICKED UP ON THE MCV THE
BEST...DRIFTING THIS FEATURE INTO TX BY TNGT.  NOT MUCH IN THE WAY
OF ANY SFC CONVG WITH THE TROF...SO EVEN WITH MODERATE INSTABILITY
AROUND...DO NOT EXPECT MUCH TSRA INTIATION.  BEST PLACE FOR ANY TSRA
DVLPMNT WOULD BE NEAR THE MCV IN WRN SECTIONS OF THE CWA AS CAP
APPEARS TO BE GONE IN THIS AREA.  SO WILL INCLUDE AN ISOLD TSRA IN
THIS AREA.  WILL KEEP AN EYE ON AREAS JUST WEST OF ICT...AS ERN SIDE
OF MCV IS LEADING TO SOME MDT CU.  ELSEWHERE WILL KEEP A SLGHT CHC
POP GOING TNGT AS SFC TROF SLOWLY MOVES SOUTH ACROSS THE AREA.  WITH
LOTS OF AC DEBRIS AROUND TNGT...PREFER GOING A LITTLE ABOVE GUID FOR
LOW TEMPS.

AVN SHOWS SFC TROF CONTINUES ITS SLOW MEANDER ACROSS SRN KS ON THU.
BUT SFC CONVG AGAIN REMAINS WEAK.  WILL KEEP A SLGHT CHC GOING IN
MOST AREAS WITH THIS BOUNDARY AROUND...BUT LACKING ANY UPR
DYNAMICS...ISOLD TSRA IS THE BEST BET.  PACIFIC SFC HIGH PRESS
BUILDS INTO THE AREA ON FRI...SO TEMPS MAY BE A SLIGTHLY COOLER.
BUT HIGH PRESSURE WILL ALSO END ANY PCPN CHC FOR FRI THRU SAT.

SUN-WED. SFC RIDGE SLIDES EAST OF THE AREA ALLOWING TEMPS TO AGAIN
CREEP INTO THE 90S AS SW WINDS RETURN.  UPR LVL RIDGE BUILDS ACROSS
THE UPR MIDWEST WITH CAP IN PLACE.  MRF TRYS TO BRING A WK IMPULSE
UNDER THE UPR RIDGE ON TUES INTO WED...WITH NOGAPS AND ECMWF KEEPING
THINGS DRY AND WARM.  WILL LEAVE SLGHT CHC IN FOR NOW WITH
UNCERTAINTY THAT FAR OUT...BUT WILL BUMP UP TEMPS ABOVE MRF GUID
NUMBERS.

FCSTID = 22/KETCHAM
ICT   68  91  67  89 /  30  30  20  10
HUT   68  91  66  90 /  40  30  10  10
EWK   68  91  66  89 /  30  30  10  10
EQA   68  90  67  88 /  30  30  10  10
WLD   69  93  68  88 /  30  30  20  10
RSL   66  87  65  90 /  40  20  10  10
GBD   67  89  66  90 /  40  20  10  10
SLN   67  88  66  90 /  30  20  10  10
MPR   68  91  66  89 /  30  30  10  10
CFV   69  91  68  86 /  30  30  20  10
CNU   68  90  66  86 /  30  30  20  10
K88   68  89  66  87 /  30  30  20  10

.ICT...
KS...NONE.

KETCHAM

In the hours before

Special weather statement, Jun 26, 11:32 AM CST, 5 hours 22 minutes before
KSZ032-033-047>053-067>069-082-083-091-092-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT WED JUN 26 2002

...A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS...

A WEAK SURFACE TROUGH OF LOW PRESSURE WILL REMAIN DRAPED FROM
NORTHEAST KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS INTO EARLY
THIS EVENING. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON NEAR THIS BOUNDARY. THE STORMS ARE EXPECTED TO BE FAIRLY
ISOLATED OR WIDELY SCATTERED IN COVERAGE.

ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE. THE STORMS MAY BECOME SEVERE WITH
DOWNBURST WINDS BEING THE MAIN HAZARD. THE STORMS WILL ALSO BE SLOW
MOVERS...SO LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY.

SPOTTER ACTIVATION IS POSSIBLE WEST OF A LINE...FROM EL DORADO TO
ANTHONY...BETWEEN 3 PM AND 9 PM.
Special weather statement, Jun 26, 1:51 PM CST, 3 hours 3 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT WED JUN 26 2002

...A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS...

A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS...WILL CONTINUE
TO TRIGGER SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EARLY THIS EVENING...OVER PART OF CENTRAL AND SOUTH CENTRAL
KANSAS.

ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...MAINLY ALONG AND WEST OF INTERSTATE 135 FROM SALINA
TO SOUTH HAVEN. THE MAIN HAZARDS WILL BE DAMAGING WIND
GUSTS TO 70 MPH AND LARGE HAIL TO QUARTER SIZE. THE STORMS WILL BE
SLOW MOVERS AND THEREFORE MAY PRODUCE LOCALLY HEAVY RAINFALL.

AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY.

SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 9 PM THIS EVENING...
MAINLY FOR THAT AREA...ALONG AND WEST OF INTERSTATE 135...FROM
SALINA TO SOUTH HAVEN.

CARUSO

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, McPherson

When
June 26, 4:54 PM CST
Where
McPherson County, Galva
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.533

Thunderstorm Wind, Greenwood

When
June 26, 8:25 PM CST
Where
Greenwood County, Madison
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.133, -96.133

Thunderstorm Wind, Greenwood

When
June 26, 9:08 PM CST
Where
Greenwood County, Hamilton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -96.167

Hail, Chase

When
June 26, 9:10 PM CST
Where
Chase County, Hymer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -96.683

Thunderstorm Wind, Greenwood

When
June 26, 9:31 PM CST
Where
Greenwood County, Severy
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -96.233

Roof blown off a store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298240, 5298236, 5298237, 5298238, 5298239.